While it is normal to want to lower high blood glucose as quickly as possible, especially if you don’t feel well, taking rapid-acting insulin at close intervals can result in low glucose (hypoglycemia).
This is called insulin stacking, over- blousing over -correcting and it is very common. Many people with diabetes report they stack boluses. Oftentimes, it’s an emotional response to high glucose (hyperglycemia).
This, however, can become a vicious cycle that makes you feel terrible. So, how can you tell if you are “emotional bolusing”? You are stacking insulin if you give an insulin correction within three hours of a previous correction. Emotional bolusing means you know what the outcome is going to be — low glucose– but you cannot stop yourself. You cannot stand to see the high number stay there.”
What is behind your insulin stacking?
You are scared of hyperglycemia: when glucose levels stay high it is natural to worry about complications. Sometimes people would rather have lows than highs. But it’s important to have a healthy respect for both hyperglycemia and hypoglycemia.
You need guidance. Understand the action of rapid-acting insulin. Often, people with diabetes will inject a full dose the second time, despite the fact that the dose from the first correction has not finished working.”
You feel responsible for numbers that don’t move. Often people may have an expectation that their glucoses should come down, say, 40 points in one hour and 80 points in two hours, but there really is no formula that says that’s how glucoses should reduce.
How to put an end to “emotional bolusing”
Stop blaming yourself when your glucoses level doesn’t come down right away. It’s essential to realize most rapid-acting insulin doesn’t work as fast as you would like it.
Understand the curve. Rapid-acting insulin lasts about four hours. After insulin is injected it has onset of 10-30 minutes, peaks about one to two hours later and then begins to drop. Even after its peak, insulin stays active in your system for about two hours.
Be patient. Try and wait three to four hours before you re-correct a high glucose, very likely it will come down. In most cases, you are going to see fewer lows and you will keep your glucose steady without having to make any changes to your regimen.
Do some detective work: Are your lows preceded by physical activity, such as housework? Are you experiencing a lot of lows after injecting a second corrective dose? You want to understand and identify your patterns so you can find the right solution and prevent it from happening again.
Pay attention to your use of technology Continuous glucose monitors are a blessing and a curse. CGM can allow for earlier detection of highs but in some ways it may precipitate this issue. When people start to use a continuous glucose monitor there tends to be a little uptick in over-bolusing because they are looking at their glucose every five minutes. So waiting for the highs to resolve feels like a very long time.